Light at the end of the ONJ tunnel?

0
1481

A drug used for osteoporosis may help people who have lost bone in their jaws, according to two studies in the New England Journal of Medicine. The drug presents hope for dental patients who use oral bisphosphonates, use of which has been linked with osteonecrosis of the jaw.

In a journal editorial, Andrew Grey, M.D., says both reports suggest there may be a role for a drug called teriparatide in treating osteonecrosis of the jaw. However, there is a coda: Dr. Grey points out that teriparatide treatment is currently not recommended for cancer patients, because teriparatide promotes bone growth, and there is concern that it also could promote the spread of cancer cells. Most cases of osteonecrosis of the jaw have been seen in cancer patients taking large doses of bisphosphonates.

Researchers from the University of Michigan studied 40 people with periodontal disease and in need jaw surgery. After the surgery, they were randomly assigned to receive either daily injections of teriparatide or fake (placebo) injections. Both groups also took 1 gram of calcium and 800 milligrams of vitamin D every day. The treatments lasted for six weeks.

One year after the study began, the people who got the teriparatide had more bone growth in their jaws. They also had healthier gums.

Teriparatide contains a manmade form of parathyroid hormone. It is injected into the thigh or abdomen. Teriparatide is the only approved treatment for osteoporosis that stimulates bone growth. The most popular drugs to prevent bone loss are called bisphosphonates. They do not cause bone growth. Instead, they prevent existing bone from being lost.

Another study described a case in which one woman was given teriparatide. She had a tooth extracted, but her jaw did not heal. Instead, part of her jaw bone died. This condition is called osteonecrosis of the jaw.

The woman had taken a bisphosphonate drug for 10 years. Osteonecrosis of the jaw is a rare side effect linked to this drug class. The woman also had taken the steroid prednisone for 20 years. Prednisone sometimes can contribute to bone loss. After 8 weeks of teriparatide injections, the woman’s jaw healed.

Bite Magazine and website is published by Engage Media all material is protected by copyright and may not be reproduced in any form without prior written permission.

LEAVE A REPLY

Please enter your comment!
Please enter your name here